Alert archive / Florida / Tornado Warnings in 1997
Tornado Warning 11, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Apr 23, 1997, 9:56 AM EDT for Marion County, Florida. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1997, 9:56 AM EDT (13:56 UTC)
- Expired
- Apr 23, 1997, 11:00 AM EDT
- In force
- 64 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Marion County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 9:58 AM EDT | Thunderstorm Wind | Ocala, FL | Large trees were blown down... one fell on a mobile home at 4051 SE 22nd Avenue, three residents were trapped for a short period of time. |
| Apr 23, 10:25 AM EDT | Thunderstorm Wind | Ocala, FL | Large trees and power lines were blown down. A home in Tradewinds RV Park was damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 8:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -215 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191 WFUS1 KJAX 231356 RRA TORJAX FLC083-231500- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 956 AM EDT WED APR 23 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1100 AM EDT FOR PERSONS IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...MARION COUNTY AT 950 AM EDT RADAR INDICATED A TORNADO IN THE SOUTHWESTERN PORTION OF MARION COUNTY. ADDITIONALLY TWO TORNADO TOUCHDOWNS HAVE BEEN REPORTED BY MARION COUNTY EMERGENCY MANAGEMNET. THE PARENT THUNDERSTORM IS MOVING NORTHEASTWARD TOWARD TEH BELLVIEW..OCALA AND SILVER SPRINGS AREAS. PERSONS IN THESE AREAS SHOULD SEEK SHELTER. THIS IS A VERY DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. SANDRIK &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 23, 2:10 AM EDT, 7 hours 46 minutes earlier.
Area forecast discussion, Apr 23, 2:10 AM EDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 210 AM EDT WED APR 23 1997 LTST SFC ANAL SHOWS LOW ACROSS N GA WITH SECONDARY LOW ACROSS SOUTHERN AL WITH FNT XTNDG ACROSS N GA...CNTRL AL...AND SE MS. SAT LOOPS SHOW SUBTROPICAL JET ACROSS GULF WITH POLAR JET DIGGING INTO SE. ACCOMPANYING THESE WE HAVE TWO JET STREAKS COMBINING WITH INCREASED DIFF VORT AVECTION ACROSS ATMOSPHERIC COLUMN...AND DRY AIR INTRUSION AT MID LVLS...TO CREATE THREAT OF SVR WX. ETA SEEMS TO HAVE A GUD HNDL OF SITUATION SO WILL STICK WITH IT. AT THIS TIME IT SEEMS TO ME THAT MAIN THREAT OF SVR WX WILL CONT FOR GA THRU THE LATE MORNING HOURS WITH THREAT OF SVR WX MOVG INTO FL AFTER SUNRISE. LOOKING AT HELICITY VALUES IN NAWIPS AND SNDGS ACROSS THE AREA FROM 00Z I BELIEVE THAT MAIN THREAT WITH STORMS WILL BE LARGE HAIL... DUE TO DRY AIR INTRUSION ALOFT WITH WET BULBS RANGING BETWEEN 9000/10000... ACROSS BOTH SE GA AND FL WITH THREAT OF TORNADIC ACTIVITY GREATEST NORTH OF CWA. SSI TU 081/054 075/055 18600 JAX TU 082/053 076/051 18700 GNV TU 082/052 077/050 18700 SANTOS
In the hours before
Local storm report, Apr 23, 7:18 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM CALLAHAN FL TORNADO
04/23/97 NASSAU PRELIMINARY REPORT...POWER
OUT WITH TREES DOWN.
0515 AM FL TORNADO
04/23/97 NASSAU TORNADO TOUCHDOWN AT
INTERSTATE 95 AND STATE
ROAD A1A.
0535 AM ARLINGTON FL WIND DAMAGE
04/23/97 DUVAL LARGE TREE DOWN ACROSS
HOUSE ON PINCANNON ROAD
0540 AM JACKSONVILLE FL WIND DAMAGE
04/23/97 DUVAL TREES DOWN ACROSS
PICKETVILLE ROAD
0545 AM JACKSONVILLE FL WIND DAMAGE
04/23/97 DUVAL TREES AND POWER LINES DOWN
ON GARDEN STREETLocal storm report, Apr 23, 7:18 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM CALLAHAN FL TORNADO
04/23/97 NASSAU PRELIMINARY REPORT...POWER
OUT WITH TREES DOWN.
0515 AM FL TORNADO
04/23/97 NASSAU TORNADO TOUCHDOWN AT
INTERSTATE 95 AND STATE
ROAD A1A.
0535 AM ARLINGTON FL WIND DAMAGE
04/23/97 DUVAL LARGE TREE DOWN ACROSS
HOUSE ON FINCANNON ROAD
0540 AM JACKSONVILLE FL WIND DAMAGE
04/23/97 DUVAL TREES DOWN ACROSS
PICKETVILLE ROAD
0545 AM JACKSONVILLE FL WIND DAMAGE
04/23/97 DUVAL TREES AND POWER LINES DOWN
ON GARDEN STREETLocal storm report, Apr 23, 7:20 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM CALLAHAN FL TORNADO
04/23/97 NASSAU PRELIMINARY REPORT...POWER
OUT WITH TREES DOWN.
0515 AM FL TORNADO
04/23/97 NASSAU TORNADO TOUCHDOWN AT
INTERSTATE 95 AND STATE
ROAD A1A.
0535 AM ARLINGTON FL WIND DAMAGE
04/23/97 DUVAL LARGE TREE DOWN ACROSS
HOUSE ON PINCANNON ROAD
0540 AM JACKSONVILLE FL WIND DAMAGE
04/23/97 DUVAL TREES DOWN ACROSS
PICKETVILLE ROAD
0545 AM JACKSONVILLE FL WIND DAMAGE
04/23/97 DUVAL TREES AND POWER LINES DOWN
ON GARDEN STREETSpecial weather statement, Apr 23, 8:20 AM EDT, 1 hour 36 minutes before
FLZ020>025-030>033-035>038-040-501-231800- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 820 AM EDT WED APR 23 1997 ...THE TORNADO WATCH FOR NORTHEAST FLORIDA UNTIL 9 AM HAS BEEN CANCELLED...AND A NEW TORNADO WATCH IS IN EFFECT FOR MUCH OF NORTHEAST FLORIDA UNTIL 2 PM... A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST FLORIDA...EXCEPT NASSAU...BAKER AND HAMILTON COUNTIES UNTIL 2 PM. SHORTLY AFTER 8 AM A TORNADO WAS REPORTED ON THE GROUND NEAR ARCHER IN SOUTHWEST ALACHUA COUNTY. OTHER TORNADOES AND SEVERE THUNDERSTORMS HAVE BEEN REPORTED ACROSS NORTHEAST FLORIDA OVERNIGHT AND EARLY THIS MORNING. AT 820 AM THE SQUALL LINE WAS FOUND FROM THE ARCHER AND GAINESVILLE AREAS TO STARKE AND WALDO AND THEN CONTINUING EAST TO NEAR BOSTWICK... HASTINGS AND CRESCENT BEACH. THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE STRONG WINDS AND HAIL...WITH ISOLATED TORNADOES POSSIBLE AS THEY MOVE EAST AND SOUTHEAST. SPOTTERS WILL CONTINUE TO BE NEEDED. MOHLIN
Special weather statement, Apr 23, 8:21 AM EDT, 1 hour 35 minutes before
FLZ020>025-030>033-035>038-040-501-231800- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 820 AM EDT WED APR 23 1997 ...THE TORNADO WATCH FOR NORTHEAST FLORIDA UNTIL 9 AM HAS BEEN CANCELLED...AND A NEW TORNADO WATCH IS IN EFFECT FOR MUCH OF NORTHEAST FLORIDA UNTIL 2 PM... A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST FLORIDA...EXCEPT NASSAU...BAKER AND HAMILTON COUNTIES UNTIL 2 PM. SHORTLY AFTER 8 AM A TORNADO WAS REPORTED ON THE GROUND NEAR ARCHER IN SOUTHWEST ALACHUA COUNTY. OTHER TORNADOES AND SEVERE THUNDERSTORMS HAVE BEEN REPORTED ACROSS NORTHEAST FLORIDA OVERNIGHT AND EARLY THIS MORNING. AT 820 AM THE SQUALL LINE WAS FOUND FROM THE ARCHER AND GAINESVILLE AREAS TO STARKE AND WALDO AND THEN CONTINUING EAST TO NEAR BOSTWICK... HASTINGS AND CRESCENT BEACH. THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE STRONG WINDS AND HAIL...WITH ISOLATED TORNADOES POSSIBLE AS THEY MOVE EAST AND SFOUTHEAST. SPOTTERS WILL CONTINUE TO BE NEEDED. MOHLIN
Local storm report, Apr 23, 8:36 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM CALLAHAN FL TORNADO
04/23/97 NASSAU PRELIMINARY REPORT...POWER
OUT WITH TREES DOWN.
0515 AM FL TORNADO
04/23/97 NASSAU TORNADO TOUCHDOWN AT
INTERSTATE 95 AND STATE
ROAD A1A.
0535 AM ARLINGTON FL WIND DAMAGE
04/23/97 DUVAL LARGE TREE DOWN ACROSS
HOUSE ON FINCANNON ROAD
0540 AM JACKSONVILLE FL WIND DAMAGE
04/23/97 DUVAL TREES DOWN ACROSS
PICKETVILLE ROAD
0545 AM JACKSONVILLE FL WIND DAMAGE
04/23/97 DUVAL TREES AND POWER LINES DOWN
ON GARDEN STREETThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:59 AM EDT | Tornado Warning | JAX | Nassau | 31 min |
| Apr 23, 5:29 AM EDT | Severe Thunderstorm Warning | JAX | Duval | 61 min |
| Apr 23, 7:29 AM EDT | Severe Thunderstorm Warning | JAX | Clay | 31 min |
| Apr 23, 7:38 AM EDT | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 37 min |
| Apr 23, 7:46 AM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 44 min |
| Apr 23, 7:57 AM EDT | Tornado Warning | JAX | Clay, Putnam | 33 min |
| Apr 23, 8:13 AM EDT | Tornado Warning | JAX | Alachua | 47 min |
| Apr 23, 8:31 AM EDT | Tornado Warning | JAX | Bradford, Clay | 59 min |
| Apr 23, 8:43 AM EDT | Flash Flood Warning | JAX | Alachua | 4 hr |
| Apr 23, 9:41 AM EDT | Severe Thunderstorm Warning | JAX | Flagler | 49 min |
| Apr 23, 10:08 AM EDT | Flash Flood Warning | JAX | Putnam | 4 hr |
| Apr 23, 10:31 AM EDT | Severe Thunderstorm Warning | JAX | Flagler | 29 min |
| Apr 23, 11:39 AM EDT | Severe Thunderstorm Warning | JAX | Alachua | 36 min |
| Apr 23, 11:50 AM EDT | Severe Thunderstorm Warning | JAX | Clay | 40 min |
Nearby
Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.